Thunderstorm Wind, Osborne
- When
- August 1, 5:25 PM CST
- Where
- Osborne County, 13 mi S of Downs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.312, -98.550
Branches knocked down by winds estimated at 60 MPH.
During the heat of this Sunday afternoon, an isolated cluster of strong to marginally severe thunderstorms developed across southern portions of Osborne County in North Central Kansas, and slowly drifted east into southern Mitchell County by early evening before exiting the area. These storms formed in a very unstable environment featuring mixed-layer CAPE values around 3000 J/kg, and on the…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During the heat of this Sunday afternoon, an isolated cluster of strong to marginally severe thunderstorms developed across southern portions of Osborne County in North Central Kansas, and slowly drifted east into southern Mitchell County by early evening before exiting the area. These storms formed in a very unstable environment featuring mixed-layer CAPE values around 3000 J/kg, and on the eastern edge of an area of steep low level lapse rates. However, deep-layer vertical wind shear was quite weak, with only around 20 knots of effective shear. While these storms resulted in several reports of 45-50 MPH winds and some pea to penny size hail, there was one report of estimated 60 MPH winds in far east-central Osborne County, resulting in downed tree branches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 1, 1:56 PM CST, 3 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 256 PM CDT SUN AUG 1 2010 .SHORT TERM...TONIGHT THROUGH SUNRISE TUESDAY. MAIN CONCERN WILL CONTINUE TO BE THUNDERSTORM CHANCES ALONG WITH HIGH HEAT INDEX FOR MONDAY. WILL NOT MAKE THIS OVERLY LONG AS ONE CELL HAS POPPED BETWEEN NOON AND 1 PM AND WILL NEED TO MONITOR RADAR WHILE WRITING. CURRENT WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS SHOW MID LEVEL WAVE OR POSSIBLY OLD MCV MOVING NORTHEAST TOWARDS THE SW PART OF OUR CWA. MODELS HAD HANDLE ON DEVELOPING CONVECTION WITH THIS SYSTEM AND NOW THE QUESTION IS...HOW WIDESPREAD WILL THIS BECOME. GFS CONTINUES TO SLOWLY MOVE THIS SYSTEM THROUGH THE CWA OVERNIGHT KEEPING PRECIP IN OUR NORTHEAST UNTIL MID MORNING MONDAY. 12Z NAM HAS SIMILAR INITIAL DEVELOPMENT BUT HOLDS PRECIP TO THE WEST AND THEN FOCUSES MORE ON WARM ADVECTION TSTMS TONIGHT IN THE NORTHERN PART OF OUR CWA AND DUMPING THE HEAVIEST RAIN WELL NORTHEAST OF US. 12Z 4KM WRF MODEL DOES DEVELOP SOME CONVECTION TO OUR WEST TOWARDS EVENING BUT THEN PHASES THIS OUT AS IT MOVES EAST. IT THEN FOCUSES MORE IN NORTHERN NEB NEAR THE COLD FRONT...ALTHOUGH IT ALSO POINTS AT SOME WARM ADVECTION PRECIP IN OUR CWA OVERNIGHT. IF LOW LEVEL JET SETS UP AS PROGGED BY THE NAM...AND EVEN THE GFS...WOULD THINK THE NORTHEAST WOULD STAND THE BEST CHANCE FOR OVERNIGHT RAIN. HOWEVER WITH MID LEVEL WAVE MOVING THROUGH PLAN TO KEEP POPS GOING FOR MOST AREAS EXCEPT FOR THE EXTREME SOUTHEAST. LATE MORNING DAY 1 CONVECTIVE OUTLOOK PLACE THE AREA WEST OF HIGHWAY 281 IN NEB IN A SLIGHT RISK. DEEP LAYER SHEAR LOOKS A LITTLE WEAK BUT PLENTY OF INSTABILITY AND WITH APPROACHING WAVE...AGREE THAT ISOLATED SEVERE IS NOT OUT OF THE QUESTION. FOR MONDAY THE COLD FRONT PUSHES SOUTH INTO OUR CWA DURING THE AFTERNOON. SHEAR LOOKS A LITTLE BETTER AND AGAIN WILL HAVE PLENTY OF INSTABILITY SO SEVERE WEATHER A CONCERN. WILL ALSO HAVE GOOD LOW LEVEL MOISTURE POOLING IN THE EASTERN PART OF THE CWA AHEAD OF THE FRONT. WINDS LOOK LIKE THEY SHIFT A LITTLE MORE SW IN THE WESTERN PART OF THE CWA. SIMILAR TO THE OTHER DAY...TEMPS COULD REACH 100-105 IN THE SW CWA AND LOW 90S NORTHEAST. BUT IF THE DRIER AIR WORKS IN SW...WE MAY STAY JUST BELOW HEAT ADVISORY CRITERIA. OVERNIGHT CONVECTION MAY ALSO MESS THINGS UP IN TERMS OF CLOUD COVER. FOR NOW...WILL HOLD OFF ON HEAT ADVISORY AND LET OVERNIGHT SHIFT LOOK AT IT. NEITHER THE NAM OR GFS DEVELOP A LOT OF PRECIP MONDAY NIGHT OVER THE CWA BUT WITH BOUNDARY STALLED OUT ACROSS CENTRAL KS...FEEL IT IS PRUDENT TO KEEP RAIN CHANCES GOING. .LONG TERM...12Z TUESDAY THROUGH SUNDAY. INTERMITTENT THUNDERSTORM CHANCES THROUGH THE PERIOD PRESENT THE MAIN CHALLENGE. PRECIPITATION CHANCES REMAIN DIFFICULT TO PIN DOWN THROUGH THIS PORTION OF THE FORECAST...AS THEY REMAIN TIED TO SMALL SCALE TRANSIENT FEATURES THAT ARE DIFFICULT TO PREDICT WITH MUCH CONFIDENCE SEVERAL DAYS OUT. IN GENERAL...MID/UPPER LEVEL RIDGING WILL CONTINUE TO DOMINATE OVER THE SOUTHERN TWO THIRDS OF THE CONUS WITH THE STRONGER WESTERLY FLOW ALOFT REMAINING CONFINED TO THE NORTHERN THIRD OF THE COUNTRY. THE CWA WILL HOWEVER REMAIN ENOUGH ON THE NORTHERN PERIPHERY OF THE RIDGING TO ALLOW SHORTWAVES TO CONTINUE TO RIDE ACROSS THE AREA...INTERACTING WITH MOISTURE IN PLACE TO BRING PERIODIC THUNDERSTORM CHANCES. CONVECTION INITIATING OVER THE HIGH PLAINS DURING THE AFTERNOON HOURS WILL ALSO RIDE EAST DURING THE EVENING/OVERNIGHT HOURS AT TIMES...AIDED BY THE NOCTURNAL LLJ. STARTING OFF ON TUESDAY...HUNG ONTO A SMALL RIBBON OF VERY LOW POPS IN THE MORNING TO COVER ANY LINGERING DYING OVERNIGHT CONVECTION. SURFACE FRONT IS EXPECTED TO BE NEAR THE SOUTHERN CWA BORDER OR JUST SOUTHEAST OF THE CWA EARLY TUESDAY MORNING...AND IT DRIFTS A LITTLE FARTHER SOUTH OF THE CWA DURING THE DAY. THIS PROGGED POSITION IS FARTHER SOUTH THAN ADVERTISED 24 HOURS AGO...AND ALTHOUGH EASTERLY WIND COMPONENT WILL KEEP LOW-LEVEL MOISTURE AND RELATED INSTABILITY IN PLACE ACROSS THE CWA...THE HIGHER DEWPOINT/INSTABILITY AXIS IS NOW SHUNTED FARTHER SOUTH GENERALLY ENCOMPASSING THE SOUTHEAST THIRD OF THE CWA. WARM TEMPS ALOFT /H7 TEMPS 12-14C/ AND A LACK OF FORCING NORTH OF THE FRONT MAY VERY WELL HOLD ANY CONVECTION AT BAY THROUGH THE DAYTIME HOURS...BUT WILL MAINTAIN A SLIGHT CHANCE POP TO COVER THE POSSIBILITY OF ANY REMNANT OUTFLOW BOUNDARIES AND/OR MID-LEVEL SHORTWAVE ENERGY FROM MONDAY NIGHT CONVECTION INTERACTING WITH THE AVAILABLE INSTABILITY. THE BETTER PRECIP CHANCES WILL HOLD OFF UNTIL LATER TUESDAY EVENING/OVERNIGHT AS THE LLJ CRANKS UP AND NOSES INTO THE AREA...HELPING TO SUSTAIN CONVECTION LIFTING EAST/NORTHEAST OUT OF THE HIGH PLAINS. STILL SOME UNCERTAINTY REGARDING TRACK OF MCS...AS LATEST MODEL RUNS HAVE TRENDED SOUTHWARD. WILL TREND POPS THIS DIRECTION...ALSO LEANING ON SREF POPS FOR GUIDANCE. INSTABILITY WILL BE SUFFICIENT TO SUPPORT A FEW STRONG OR SEVERE STORMS WITH THIS TUESDAY EVENING/NIGHT CONVECTION AND WITH ANY STORMS THAT ARE ABLE TO FIRE DURING THE DAY. DEEP-LAYER SHEAR IS MARGINAL AT 25-35 KTS...BUT SUFFICIENT FOR SOME STRONGER CONVECTION WHEN COMBINED WITH THE AVAILABLE INSTABILITY. COULD ALSO SEE SOME LOCALLY HEAVY RAIN AS PRECIPITABLE WATERS REACH AROUND 2 INCHES. THE FRONT REMAINS SOUTH OF THE CWA ACROSS KS ON WEDNESDAY BUT WEAK H85 THETA-E ADVECTION ASSOCIATED WITH A WEAKENING LLJ RIDING OVER THE SURFACE BOUNDARY...COMBINED WITH MORE MID-LEVEL PERTURBATIONS RIPPLING BY WILL KEEP THUNDERSTORM CHANCES IN TACT. CHANCES INCREASE SOME AGAIN WEDNESDAY NIGHT WITH THE REDEVELOPMENT OF THE NOCTURNAL LLJ...WHICH SHOULD AGAIN HELP TO SUSTAIN HIGH PLAINS CONVECTION EASTWARD INTO THE AREA. BY THURSDAY THE FRONT DRIFTS FARTHER SOUTH TO NEAR THE KS/OK STATE LINE...BUT STILL CANNOT RULE OUT AT LEAST SOME SMALL RAIN POTENTIAL ESPECIALLY ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE CWA WHERE HIGHER BOUNDARY LAYER DEWPOINTS REMAIN...AND MID-LEVEL PERTURBATIONS/REMNANT SLUG OF MONSOON MOISTURE WILL CONTINUE TO PIVOT AROUND NORTHERN PERIPHERY OF MID/UPPER RIDGE. WILL FINALLY TRY TO DRY THINGS OUT BY FRIDAY GIVEN FARTHER SOUTHWARD SINKING/WASHING OUT OF FRONT...WHILE UPPER RIDGE AXIS PROPAGATES EASTWARD OVER THE AREA PROVIDING ENHANCED SUBSIDENCE AND SOME DRYING OUT OF MID LEVELS. DRIER CONDITIONS GENERALLY LOOK TO HOLD INTO NEXT WEEKEND WITH THE UPPER RIDGE AXIS MORE DIRECTLY OVERHEAD...AND WILL KEEP THE FORECAST DRY FOR NOW ASIDE FROM A SMALL POP IN THE NORTHEAST SATURDAY NIGHT WHERE IT LOOKS LOOK SOME WAA PRECIP WITH THE LLJ COULD SCRAPE THE AREA. CONCERNING TEMPERATURES...WILL SEE SOME SUBTLE DAY-TO-DAY COOLING TUESDAY THROUGH THURSDAY NORTH OF THE FRONT...BEFORE TEMPS BEGIN TO REBOUND FRIDAY THROUGH NEXT WEEKEND ABOARD SOUTHERLY RETURN FLOW. && .AVIATION...18Z KGRI TAF. AN AREA OF CU HAS DEVELOPED OVER THE AREA WITH BASES BETWEEN 2500-3500 FT. HAVE AN APPROACHING SHORTWAVE THAT COULD POP SOME TSTMS TO THE SW OF THE TERMINAL THIS AFTERNOON. POSSIBLE WE COULD SEE SOME AFTN/EVENING TSTMS WITH THIS WAVE IN THE KGRI AREA BUT LOOKS LESS THAN 30 PERCENT SO WILL LEAVE OUT FOR NOW. WILL INSERT TSTM CHANCE BETWEEN 03 AND 09Z. WINDS SHOULD STAY UP THIS AFTERNOON AND EVENING AS PRESSURE GRADIENT TIGHTENS AHEAD OF SFC TROUGH THAT WILL MOVE IN ON MONDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM/AVIATION...EWALD LONG TERM...KB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 244 PM CDT SUN AUG 1 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 244 PM CDT SUN AUG 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THE REST OF THE AFTERNOON AND TONIGHT. A FEW OF THESE STORMS COULD BE SEVERE ESPECIALLY ALONG AND WEST OF HIGHWAY 281 IN NEBRASKA. HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS ARE THE MAIN THREAT WITH ANY STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. INTERMITTENT THUNDERSTORM CHANCES EXIST FROM MONDAY AFTERNOON THROUGH THURSDAY NIGHT...AND RETURN TO PORTIONS OF THE OUTLOOK AREA SATURDAY NIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON INTO MONDAY NIGHT...PRIMARILY ALONG AND NORTH OF HIGHWAY 6 IN NEBRASKA. SOME RISK FOR STRONG TO SEVERE THUNDERSTORMS WILL ALSO EXIST ACROSS THE OUTLOOK AREA TUESDAY AFTERNOON INTO TUESDAY NIGHT. THE PRIMARY SEVERE WEATHER HAZARDS BOTH MONDAY AND TUESDAY WILL BE LARGE HAIL AND DAMAGING WINDS. SOME LOCALLY HEAVY RAIN IN EXCESS OF ONE INCH MAY ALSO FALL. MONDAY WILL ALSO BRING A BRIEF RETURN TO HOT CONDITIONS FOR MOST OF THE OUTLOOK AREA. LATE AFTERNOON AND EARLY EVENING HEAT INDEX VALUES MAY TOP 100 DEGREES...MAINLY ALONG AND SOUTHEAST OF A SAINT PAUL TO KEARNEY TO BEAVER CITY NEBRASKA LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
528 PM CDT SUN AUG 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 7 ENE NATOMA 39.23N 98.90W
08/01/2010 E50 MPH OSBORNE KS PUBLIC
ESTIMATED 50 MPH WINDS AND PEA SIZED HAIL
&&
PFANNKUCHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
535 PM CDT SUN AUG 1 2010
KSZ006-018-012300-
OSBORNE KS-SMITH KS-
535 PM CDT SUN AUG 1 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSBORNE AND
SOUTHEASTERN SMITH COUNTIES UNTIL 600 PM CDT...
AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PORTIS...OR 33 MILES WEST OF BELOIT...MOVING
NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS OF 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR PORTIS AND HARLAN THROUGH 550 PM.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3944 9883 3958 9888 3977 9890 3978 9851
3943 9849
TIME...MOT...LOC 2235Z 219DEG 30KT 3957 9870SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
544 PM CDT SUN AUG 1 2010
KSZ018-012330-
OSBORNE KS-
544 PM CDT SUN AUG 1 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSBORNE COUNTY UNTIL
630 PM CDT...
AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF LURAY...OR 40 MILES WEST OF
BELOIT...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
PARTS OF CENTRAL OSBORNE COUNTY ALONG WITHIN THE COVERT CREEK BASIN
MAY PICK UP A QUICK INCH OR SO OF RAIN.
THIS STORM WILL BE NEAR...
RURAL CENTRAL OSBORNE COUNTY THROUGH 630 PM CDT
RURAL EASTERN OSBORNE COUNTY THROUGH 630 PM CDT
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3931 9889 3945 9883 3944 9849 3913 9849
3914 9888
TIME...MOT...LOC 2243Z 239DEG 13KT 3926 9880PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
609 PM CDT SUN AUG 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND GST 10 S OSBORNE 39.29N 98.70W
08/01/2010 E50 MPH OSBORNE KS PUBLIC
ESTIMATED 50 MPH WINDS AND PEA TO PENNY SIZE HAIL
&&
PFANNKUCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 613 PM CDT SUN AUG 1 2010 KSZ019-020015- MITCHELL KS- 613 PM CDT SUN AUG 1 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MITCHELL COUNTY UNTIL 715 PM CDT... AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES WEST OF TIPTON...OR 32 MILES SOUTHWEST OF BELOIT...MOVING EAST AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND SMALL HAIL. THIS STORM WILL BE NEAR... TIPTON AROUND 640 PM CDT. HUNTER AROUND 650 PM CDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3920 9848 3953 9848 3952 9821 3921 9822 TIME...MOT...LOC 2313Z 251DEG 17KT 3929 9864
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
621 PM CDT SUN AUG 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 12 SSE OSBORNE 39.28N 98.61W
08/01/2010 E50 MPH OSBORNE KS PUBLIC
ESTIMATED 50 MPH WINDS
&&
PFANNKUCHThe Grand Island radar (KUEX), 113 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
1 thunderstorm wind. Local standard time, as filed.
Branches knocked down by winds estimated at 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255051.